Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 245, NWS Springfield, MO

July 19, 2018Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2018, 7:10 PM CDT for Ozark County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:10 PM CDT (00:10 UTC)
Expired
Jul 19, 2018, 8:15 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ozark County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:55 PM CDTTSTM WND GST 60Gainesville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:22 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS53 KSGF 200010
SVRSGF
MOC153-200115-
/O.NEW.KSGF.SV.W.0245.180720T0010Z-180720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
710 PM CDT THU JUL 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...

* Until 815 PM CDT.

* At 710 PM CDT, severe thunderstorms were located along a line
  extending from near Mansfield to 6 miles southeast of Taneyville,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bull Shoals Lake...               Norfork Lake...
  Gainesville...                    Bakersfield...
  Theodosia...                      Pontiac...
  Wasola...                         Sundown...
  Brixey...                         Noble...
  Willhoit...                       Tecumseh...
  Udall...                          Hardenville...
  Thornfield...                     Sycamore...
  Dora...                           Rockbridge...
  Long Run...                       Isabella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3680 9277 3679 9212 3650 9212 3650 9277
TIME...MOT...LOC 0010Z 303DEG 40KT 3704 9261 3670 9294 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
980 
WWUS53 KSGF 200101
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
801 PM CDT THU JUL 19 2018

MOC153-200115-
/O.CON.KSGF.SV.W.0245.000000T0000Z-180720T0115Z/
Ozark MO-
801 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR OZARK COUNTY...

At 800 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Gainesville to near Price Place,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Norfork Lake...                   Gainesville...
Bakersfield...                    Hardenville...
Brixey...                         Sycamore...
Willhoit...                       Tecumseh...
Dora...                           Rockbridge...
Zanoni...                         Udall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3679 9212 3650 9212 3650 9259 3680 9249
TIME...MOT...LOC 0100Z 285DEG 36KT 3677 9240 3649 9251 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:51 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 19, 5:51 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
551 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 340 PM CDT Thu Jul 19 2018

A hot and humid air mass is in place across southeastern Kansas
and western Missouri this afternoon. Temperatures across these
locations are currently in the middle to upper 90s with heat index
values in the 100 to around 105 range. Temperatures across the
eastern Ozarks are cooler as cloud cover from convection is in
place. Heat index values along and west of Highway 65 will
continue to top out from around 103 to 108 degrees this afternoon
into early this evening. Will continue the Heat Advisory as is
through 9 PM this evening.

An upper level shortwave trough is currently pushing southeast out
of the Northern Plains this afternoon. Deep layer shear has
increased some across the area ahead of the trough. Given the warm
and humid conditions, instability has also increased across the
area. As result there will be the potential for strong to severe
storms this afternoon and evening with any storm. Storms have
developed across northeastern Kansas into west central Missouri
this afternoon. This activity will spread to the south and east
into this evening. Large hail to the size of golf balls and
damaging straight line winds up to around 70 mph will be the
primary hazards with this activity. These storms will track across
portions of the northern forecast area, but there are questions
on just how far south and west these storms will be able to track.
Frequent lightning and heavy rainfall will also occur with the
storms. A localized flooding risk will also occur with this
activity.

A few storms will likely linger overnight into Friday. Friday
evening and night shortwave energy will track through the area and
could trigger a few storms. There will be the risk for a few
strong to severe storms Friday evening and night.

Highs on Friday will again warm into the lower to upper 90s with
the hottest conditions occurring across southeastern Kansas and
far southern Missouri. Heat index values of 100 to 105 are
expected during the afternoon and early evening hours Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT Thu Jul 19 2018

An upper level low trough will deepen into a low and slowly
spread southeast across the eastern U.S. this weekend into early
next week. A drier air mass will spread into the area this weekend
with no rain expected this weekend into early next week. Highs
will warm into the upper 80s to the lower 90s this weekend into
next week as the upper level ridge remains west of the region.

An upper level shortwave will move through the region during the
middle of next week and bring additional rain chances to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 545 PM CDT Thu Jul 19 2018

Line segment was from Caplinger Mills to near Jasper MO as of
22:50Z pushing southeast and will potentially impact SGF by
2330-0000z. It should remain northeast of JLN and not expecting it
to affect BBG at this time. While additional isolated/widely
scattered convection possible later in the evening, this should be
the main thunderstorm risk over the next couple hours. Will see
some MVFR possible IFR briefly as this segment moves through SGF,
with VFR through the remainder of the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055-066>068-
     077>080-088>091-093>096-101>105.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Jul 19, 7:08 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
708 PM CDT Thu Jul 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
708 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A strong line segment of thunderstorms was pushing across southern
Missouri early this evening, producing wind damage with 60 to 75
mph winds. The most intense portion of the line will push south of
Missouri by 830 pm.

Additional scattered non-severe storms will be possible during the
late evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon and early evening heat indices of 95 to 105 degrees
will occur again on Friday with the hottest readings across far
southern Missouri and extreme southeastern Kansas. Afternoon heat
indices from this weekend into the first half of next week will
range from 90 to 100 degrees.

Isolated to scattered thunderstorms will remain possible on
Friday and Friday night. Frequent lightning, small hail, and
brief heavy downpours will be the main potential hazards from
these storms. There is then a slight chance for thunderstorms
next Tuesday across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed in the next three hours for
locations along the Missouri Arkansas Border over Barry, Stone,
Taney and Ozark counties.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Jul 19, 6:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 NE BATTLEFIELD        37.14N 93.34W
07/19/2018                   GREENE             MO   AMATEUR RADIO

            2 TREES 10 IN DIAMETER SNAPPED.

&&

TEO
Local storm report, Jul 19, 6:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 NE BATTLEFIELD        37.13N 93.34W
07/19/2018                   GREENE             MO   AMATEUR RADIO

            SHINGLES BLOWN OFF A HOUSE AT VILLAGE
            TERRACE & GOLDEN IN SPFD.

&&

TEO
Local storm report, Jul 19, 6:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     2 NW NIXA               37.07N 93.33W
07/19/2018                   CHRISTIAN          MO   AMATEUR RADIO

            6 INCH LIMBS DOWN ALONGSIDE THE ROAD AT
            NORTH NICHOLAS & TRACKER ROAD IN NIXA, MO.

&&

TEO
Local storm report, Jul 19, 7:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 ESE SPRINGFIELD       37.18N 93.25W
07/19/2018                   GREENE             MO   AMATEUR RADIO

            REPORT OF A 12-24 INCH TREE SNAPPED IN HALF
            AT SUNSHINE & MADRID STREETS IN SPFD.

&&

TEO
Local storm report, Jul 19, 7:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     INTERSTATE 44 MM 47-MT  37.09N 93.80W
07/19/2018  M60 MPH          LAWRENCE           MO   MESONET

            MESONET STATION MO004, INTERSTATE 44 MM
            47-MT VERNON.

&&
Local storm report, Jul 19, 7:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 S SPRINGFIELD         37.15N 93.30W
07/19/2018                   GREENE             MO   PUBLIC

            PICTURE VIA SOCIAL MEDIA OF LARGE TREE
            UPROOTED AT INTERSECTION OF WALNUT LAWN AND
            S CAMPBELL. TIMING ESTIMATED FROM RADAR.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:31 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright59 min
Jul 19, 8:14 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark36 min
Jul 20, 1:23 AM CDTSpecial Weather StatementSGFBarton52 min
Jul 20, 2:29 AM CDTSpecial Weather StatementSGFPolk31 min
Jul 20, 2:55 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon50 min
Jul 20, 3:21 AM CDTSpecial Weather StatementSGFDallas, Hickory54 min
Jul 20, 3:27 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory33 min
Jul 20, 3:48 AM CDTHeat AdvisorySGFBarry, Barton, Christian, Dade, Douglas, Greene and 13 more16 hr
Jul 20, 4:25 AM CDTSpecial Weather StatementSGFCamden50 min
Jul 20, 6:22 AM CDTSpecial Weather StatementSGFPolk23 min
Jul 20, 7:03 AM CDTSevere Thunderstorm WarningSGFGreene, Webster42 min
Jul 20, 7:28 AM CDTSpecial Weather StatementSGFOzark47 min
Jul 20, 7:41 AM CDTSpecial Weather StatementSGFDouglas34 min
Jul 20, 10:12 AM CDTExcessive Heat WarningSGFBarry, Howell, Jasper, McDonald, Newton, Oregon and 3 more10 hr
Jul 20, 4:44 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas33 min
Jul 20, 4:49 PM CDTSevere Thunderstorm WarningSGFShannon29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.